Alert archive / North Carolina / Tornado Warnings in 2001
Tornado Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 24, 2001, 6:00 PM EDT for Hertford County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2001, 6:00 PM EDT (22:00 UTC)
- Expired
- Sep 24, 2001, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Hertford County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 1:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
047 WFUS51 KAKQ 242200 TORAKQ NCC091-242230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 600 PM EDT MON SEP 24 2001 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 630 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A DEVELOPING TORNADO 7 MILES SOUTHWEST OF AHOSKIE...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR AHOSKIE AND UNION AT 615 PM COFIELD AND TUNIS AT 630 PM GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IMMEDIATELY IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD $$ MALOIT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 5:04 PM EDT, 56 minutes earlier.
Area forecast discussion, Sep 24, 5:04 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 504 PM EDT MON SEP 24 2001 ...FOR THOSE WHO WANT TO SEE THE RADAR IMAGES OF THE STORM PROMPTING THE TORNADO WARNING FOR DINWIDDIE COUNTY AND PETERSBURG AT 333 PM...GO TO HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE) AND TYPE IN SEP24STORM.HTML (ALL LOWER CASE). ITS JUST QUICK AND DIRTY BUT SHOWS THE HOOK IN THE REFLECTIVITY AND ROTATION IN THE SRM. NS ***PREV AFD FROM 405 PM...****************************** DVLPG SFC LOW ALNG CLD FNT...OVR SW VA/NW NC WILL MV ACRS SRN AND ERN PRTNS OF CWA AS IT LIFTS NWD ALNG THE COLD FRNT...AS THE FRONT SLOWLY MOVES TO THE E. PRECIP JUST BEGINNING IN PIEDMONT REGION...ANTHR AREA OF STORMS IS DVLPG ACRS E CEN NC AND MVG NNE. ETA IS THE SLOWEST OF ETA/AVN/NGM (WHICH IS EXTREMELY FAST) ON MVNG FRONT ACRS CWA...AND BEST REFLECTS CURRENT HAPPENINGS...SO WILL LEAN TWDS IN MAKING FCST THRU WED. TON: SHRA/TSRA WILL SPRD FRM W TO E ACRS CWA...GOING W/ CATAGORICAL POPS. DELAY START OF PRECIP ON ESHR TO LATE EVE. TMPS SHLD BGN TO FALL XTRM W PART OF CWA AFTR FROPA TO ARND 60...WHILE TMPS ONLY SLIDE TO LWR 70S XTRM SE CWA. ALSO TAPER PRECIP IN WEST TO DRZL. TUE: NO POPS W AS SKIES GO FRM M CLDY TO M CLR...STRG CAA...SLGTLY OVR COME BY NW DOWNSLOPE FLOW SO HIGHS ARND 70 ON PIEDMONT. END PRECIP REMAINDER OF CWA ALNG AND W OF I-95 BY NOON...END ON W SIDE OF BAY BY MID AFT...ONLY CARRY ALL DAY ERN SHR AND XTRM SE CWA...WHERE W/ FROPA NOT TIL ERLY AFTRN...CLD SEE HIGHS ARND 80 THERE. TUE NGT: MCLR SKIES W/ DWNSLP NW FLOW AND GOOD SUBSDNC FRM LRQ 250 JET. CLRNG SKIES AND RLXNG GRADIENT SHLD ALLOW FOR DECENT COOLING...TEMPS IN THE 40S IN NW 1/2 CWA...AND 50S IN REST. WED: M CLR SKIES AS HIGH BLDS IN FROM WEST...AND SUBSDNC CONTINUES FOR SAME REASONS AS TUE NGT. 850 TMPS FROM 4 TO 10 C SUPPORT HIGHS GNLY 65 NW TO 75 SE. WED NGT: SKIES BCMG PT CLDY NRN 1/2 CWA M CLR REST AS UPR TRF AXIS APPRCHS FRM NW. 850 TMPS COTNUE THERE STEADY FALL ACRS CWA FRM 5 TO 11 C AT 0Z THU TO FM 3 TO 8 C AT 12Z THU. THU: PT CLDY NRN 2/3 CWA...M CLR SRN 1/3 IN RSPNS TO UPR TRF FINALLY MVNG THRU...SHLD GO THRU DRY AS BEST YNAMICS TO NORTH...850 TMPS FRM 2 TO 6 ACRS CWA SUPPORT HIGHS IN THE 60S XCPT LWR 70S SE/XTRM S PART OF CWA. THU NGT: SKIES BCMG M CLR AS UPR TRF PULLS OUT...PLUS SBSDNG FRM DWNSLOPE NW FLOW AND LRQ OF 250 MB JET. TMPS ARND FMR NUMBERS. XTND: FOR NOW WILL STICK WITH DRY XTND FCST AS INDCTD THRU SAT BY AVN/MRF/ECMWF. FRI SHLD BE MCLR W DCNT SUBS W HIGH BLDNG IN FRM GRT LAKES AND FRM LRQ 250 MB JET...850 TMPS -0.5 TO 2.5 ACRS CWA...HIGHS UPR 50S INT MD E SHR TO UPR 60S CSTL NE NC. BOTH MRF AND ECMWF...AND AVN DVLP A LOW IN THE SRN GULF FRI...THE ECMWF MOVES IT SLWLY NE IN THE GULF...WHILE THE AVN/MRF MVS IT ACRS FL THEN UP ERN SEABOARD FOR SUN-MON. GIVEN THE DEGREE OF UNCERTAINTY BEYOND DAY 5...WILL TRND TWD ECMWF SOLN FOR NOW. TMPS SAT THRU MON REFLECT COOLER FMR OVR MEX GUIDANCE...TWKD TWD ECMF 850 TMPS WHERE DIFFERENCES ARISE. ALSO GOING MCLR INLAND PT CLDY AT COAST/BAY SAT THRU MON W/ NE-E FLOW FM SFC TO 850. FCSTID = 33 SBY 63 74 43 67 / 80 60 0 0 OXB 66 76 48 70 / 80 60 0 0 ECG 67 77 51 73 / 90 50 0 0 ORF 69 76 54 72 / 80 60 0 0 PHF 64 75 49 70 / 90 40 0 0 AKQ 63 74 43 71 / 90 30 0 0 RIC 61 72 44 69 / 90 30 0 0 FVX 59 70 42 70 / 100 10 0 0 .AKQ... MD...NONE. NC...NONE. VA...NONE. MALOIT
In the hours before
Special weather statement, Sep 24, 4:30 PM EDT, 1 hour 30 minutes before
NCZ012>014-030>032-VAZ048-049-060>098-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT MON SEP 24 2001 ...TORNADO WATCH 758 REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL AND SOUTH CENTRAL VIRGINIA...EASTERN VIRGINIA WEST AND SOUTH OF THE CHESAPEAKE BAY...AND INTERIOR NORTHEAST NORTH CAROLINA... A COLD FRONT SLOWLY MOVING THROUGH THE APPALACHIANS LATE THIS AFTERNOON...COUPLED WITH STRONG SUPPORT ALOFT IS CAUSING SHOWERS AND THUNDERSTORMS ACROSS MOST OF VIRGINIA AND NORTH CAROLINA. MOST STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH...THREE QUARTER INCH HAIL...AND POSSIBLY A TORNADO. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKY WARN SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS OR FURTHER STATEMENTS. MALOIT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:34 PM EDT | Tornado Warning | AKQ | Bertie, Hertford | 26 min |
Nearby
Tornado Warnings in North Carolina, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.